Detective Nephron, world-renowned for his expert analytic skills, trains budding physician-detectives, most recently L.O. Henle, in the diagnosis and treatment of kidney diseases. Mackenzie Ula Densa, a budding nephrologist, plans to present a new case to the master consultant.
Nephron: (gazing out the window): 2021 has finally arrived. What do you have for us today, my dear apprentice?
Mac: I have a 76-year-old woman with…
Nephron: (turning to face the door): Who are you? Where is L.O. Henle?
L.O. Henle enters.
Henle: Meet Dr. Mackenzie Ula Densa. She is our new budding nephrologist. We all call her Mac. I figure I can graduate myself to help you going forward.
Nephron: You wish, Henle. And welcome, Mac.
Henle and Mac take a seat.
Nephron: COVID-related thrombotic microangiopathy? COVID-related collapsing FSGS? What is it? Tell me! Tell me!
Mac: Trust me; you are going to love this one!
Nephron: Come on, spill the beans… no pun intended.
Mac: Hmm…hold your horses. Didn't I mention hyperphosphatemia?
Nephron: Stop! You are already sounding like Henle. I like you already. And phosphorus—what an amazing topic! Nephrologists love phosphorus cases (NOT).
Nephron: What was her calcium and serum creatinine?
Henle: (laughing out loud): Even better…she's on dialysis and has been on dialysis for years.
Nephron: (angry): Oh, come on. End-stage renal disease—oops, my bad; kidney disease—patient with hyperphosphatemia. Let me guess: not taking her binders. What is the big deal here, Henle?
Mac: (surprised): Shush. Let me tell you a bit more before you lose interest. She had chronic IgA nephropathy for years and then started dialysis 2 years ago and has been receiving long-term hemodialysis (HD) three times weekly through a tunneled central venous catheter. Her comorbid conditions include type 2 diabetes, hypertension, dyslipidemia, and hypothyroidism. Her medications include lisinopril, metoprolol, levothyroxine, pantoprazole, sertraline, clopidogrel, atorvastatin, allopurinol, and vitamins. She receives epoetin alfa, 6000 units, with each HD treatment but is currently not treated with vitamin D or etelcalcetide or cinacalcet.
Nephron: (bored, rolling his eyes): And what is the phosphorus?
Mac: Routine monthly laboratory test results showed that phosphate levels had been very well controlled, ranging between 3.5 and 5.5 mg/dL for the past few months. She is taking calcium acetate, 667 mg, two tablets three times daily; her parathyroid hormone values are in the low to normal range of 50 to 160 pg/mL since she started kidney replacement therapy. But the strange thing is that this month the patient had a serum phosphate level of 12.1 mg/dL.
Nephron: Has she been getting adequate dialysis? What is her urea reduction ratio?
Mac: Yes. It is >70%. The repeat value for phosphorous is 13.4 mg/dL.
Nephron: Stop right there. Before we go any further, this is just diet related. Hyperphosphatemia in a dialysis patient is pretty simple. It's usually related to noncompliance with diet or binders. Ask her to stop drinking milk and eating beans! Come on, Henle, move on with it.
Mac: (wondering to herself about quick decision by Nephron): For your information, her calcium level was 9.0 mg/dL: within the normal range. The patient's clinical status was unchanged at the time, and she insisted there had been no change in diet or medication adherence. She did admit to some unintentional weight loss recently.
Nephron: Oh, no! Hmmm…acute kidney injury with hyperphosphatemia is exciting, a dialysis patient with hypercalcemia can be exciting, but hyperphosphatemia?
Mac: The laboratory also confirms that the values are accurate.
Nephron: (jumping in): Tell her to watch her diet more, and let's get a repeat value in 1 to 2 weeks.
Two weeks later
Henle: Hmmm. The value is worse; now it is 18 mg/dL. The rest of her blood work shows no real changes.
Nephron: (shocked): This is impressive! Let's break this down a bit further and deal with it as if she were not on dialysis. There are five ways to get high phosphorus levels in the laboratory results: acute phosphate load, acute extracellular shift of phosphate, acute kidney injury or chronic kidney disease, primary increase in tubular phosphate reabsorption, or spurious.
Mac: Examples of marked tissue breakdown leading to acute phosphate overload can be tumor lysis syndrome, rhabdomyolysis, and, rarely, marked hemolysis or transfusion of stored blood.
Nephron: Of course, and I assume all those test results were negative.
Mac: Yes, creatinine kinase, lactate dehydrogenase, free light chains, haptoglobin, and uric acid were all in range and not suggestive of an acute process, as stated above.
Nephron: Perfect! Sometimes dialysis patients are unable to recall all their medications. They have several other providers, and dialysis units don't always have the best medication reconciliation records. Hyperphosphatemia from exogenous sources is most commonly induced by the ingestion of large amounts of phosphate-containing laxatives and sometimes in some antiseizure medications as well.
Mac: (confused): No, she is not taking any such medications. I specifically asked about Fleet's Phospho-Soda. I also don't think there is shifting going on, as is seen with lactate or ketoacidosis. No laboratory results suggestive of that, either.
Nephron: Is there anything on her physical examination?
Henle: Nothing specific except some trace edema bilaterally in the lower extremities. Her blood pressure was high, at 160/90 mm Hg.
Nephron: Did you speak with the dialysis staffabout any prescription changes of her dialysis?
Mac: As mentioned earlier, she has been getting good dialysis with adequate clearance. I also spoke with her son, who lives with her, and she really has been very good with her diet.
Nephron: (puzzled): Given that her kidney function is abnormal, I doubt this is a tubular phosphate absorption issue, which rules out hypoparathyroidism, fibroblast growth factor-23 overproduction, acromegaly due to insulin-like growth factor effects on phosphorus, or vitamin D overdose. These all seem unlikely!
Mac: Yes, I agree. I didn't check a fibroblast growth factor-23 level, given that she is a dialysis patient, and it would be high anyway. Her 25-hydroxy vitamin D level is in the normal range, and her 1,25-vitamin D level is appropriately low.
Nephron: Pseudo?! Hmm.… Spurious hyperphosphatemia due to interference with analytic methods may rarely occur in patients with hyperglobulinemia (immunoglobulin of any type in excess quantity), hyperlipidemia, hemolysis, and hyperbilirubinemia. You said there was no light chain concern and no signs of hemolysis. Is she jaundiced?
Henle and Nephron exit to visit the patient at the bedside. She is sitting comfortably with no acute discomfort. Her dialysis treatment has just completed. She does not appear pale or jaundiced. She has no edema. Her flowsheets report a fluid removal of 1.4 kg. She received epoetin alfa 6000 units today and alteplase 1 mg/mL after HD treatments to prevent clotting.
Nephron: Henle, bedside rounds are the best. Brilliant!
Mac: (confused): I don't understand. Did you just figure it out?
Nephron: Fascinating information. Unexplained hyperphosphatemia in patients receiving dialysis is most often blamed on nonadherence to dietary restrictions or phosphate binders. In patients with a central catheter as HD access, the differential diagnosis of hyperphosphatemia must always include the use of tissue plasminogen activator (tPA), which may erroneously increase blood phosphate levels because of an improper blood-drawing technique. Why is she getting alteplase?
Mac and Henle are shocked.
Mac: She has been getting tPA for the last month because of blood flow problems with the catheter. Alteplase and phosphorus?
Nephron: (jumping in): Yes, in some cases we might erroneously observe increased blood phosphate levels because of an improper drawing technique. The label for the alteplase product administered does say it contains 1 g of phosphoric acid in a 100-mg vial, and it is used for pH adjustment.
A few days later
Mac: (surprised): A peripheral blood draw for laboratory studies from the noncatheter site showed a phosphorus level of 4.0 mg/dL!
Nephron: Fantastic. Spurious hyperphosphatemia it is. Tell the staffto be assured this is not real. However, they need to be retrained on the proper technique of drawing blood in a patient with a dialysis catheter. Simply drawing and discarding a volume of blood equal to the volume of the catheter lumen before drawing the blood sample will prevent contamination of the laboratory samples. Clearly, this concern arises with any catheter lock solution, not only alteplase. It is possible that a catheter tip clot may make contamination more likely because drawing blood through the catheter side holes will facilitate contamination with alteplase. Some suggest rinsing the catheter immediately after the 5- to 6-mL of blood has been discarded by attaching a 10-mL syringe and withdrawing and reinfusing 10 mL of blood before drawing laboratory samples to eliminate any possibility of contamination.
Mac: Assumptions are bad in medicine. A systematic process is important for developing the differential diagnosis in every case, and sometimes visiting the bedside over and over again can lead to an accurate diagnosis.
Nephron: Well done, both of you. Keep an open mind. Again, never assume. Make sure you have gone over all aspects of your differential diagnosis. We cannot assume patients are not eating the appropriate diet and not taking medications for their medical condition.
Henle and Mac: (with a wink): We were not the one making assumptions this time.
Nephron: (laughing): Don't even get me started on that one. Let's leave that for a discussion over my favorite New York-style coffee.